Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 4, 2024, 8:02 PM HST for Hawaii County, Hawaii. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2024, 8:02 PM HST (06:02 UTC)
- Expired
- Apr 5, 2024, 3:02 PM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WWHW70 PHFO 050602 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 802 PM HST Thu Apr 4 2024 ...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS THROUGH FRIDAY AFTERNOON... ...HIGH WIND WARNING FOR LEEWARD KOHALA ON THE BIG ISLAND THROUGH FRIDAY AFTERNOON... .A strong high pressure system to the north of the islands, combined with a trough to the northwest, is producing strong and gusty trade winds. These winds are expected to continue into Friday. A High Wind Warning was issued for the leeward Kohala area on the Big Island, other islands will see Wind Advisory conditions through at least Friday afternoon. HIZ026-051915- /O.UPG.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/ /O.NEW.PHFO.HW.W.0009.240405T0602Z-240406T0400Z/ Kohala- 802 PM HST Thu Apr 4 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...East winds 30 to 45 mph with localized gusts up to 75 mph. * WHERE...Leeward Kohala. * WHEN...Until 6 PM HST Friday. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-051915- /O.CON.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 802 PM HST Thu Apr 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...East winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Winds will be strongest through gaps and passes, over ridges and downslope of mountains. Some areas particularly prone to these gusty winds will be the Waimea and Kohala areas of the Big Island, West Maui and the higher elevations of Lanai. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ RCB
2 follow-up statements
887 WWHW70 PHFO 051309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 AM HST Fri Apr 5 2024 ...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS THROUGH THIS AFTERNOON... ...HIGH WIND WARNING FOR LEEWARD KOHALA ON THE BIG ISLAND THROUGH THIS AFTERNOON... .A strong high pressure system to the north of the islands, combined with a trough to the northwest, is producing strong and gusty trade winds. These strong winds are expected to continue though this afternoon and possibly extended into Saturday at Wind Advisory levels for some areas. HIZ026-060215- /O.CON.PHFO.HW.W.0009.000000T0000Z-240406T0400Z/ Kohala- 309 AM HST Fri Apr 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 40 mph with localized gusts over 60 mph. * WHERE...Leeward Kohala. * WHEN...Until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-060215- /O.CON.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 309 AM HST Fri Apr 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Winds will be strongest through mountain saddles, over ridges and downslope of mountains. Some areas particularly prone to these gusty winds will be the Waimea and Kohala areas of the Big Island, West Maui and the higher elevations of Lanai. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ RCB
407 WWHW70 PHFO 060102 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 302 PM HST Fri Apr 5 2024 ...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS EXTENDED UNTIL 6 PM HST SATURDAY... ...HIGH WIND WARNING FOR LEEWARD KOHALA CANCELLED... .Strong high pressure far north of the islands will support strong and gusty trade winds through Saturday. HIZ026-061415- /O.CAN.PHFO.HW.W.0009.000000T0000Z-240406T0400Z/ /O.EXB.PHFO.WI.Y.0018.000000T0000Z-240407T0400Z/ Kohala- 302 PM HST Fri Apr 5 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 20 to 35 mph with gusts over 50 mph. * WHERE...Kohala. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Consider postponing hiking trips in the mountains, where winds may be especially gusty. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-061415- /O.EXT.PHFO.WI.Y.0018.000000T0000Z-240407T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 302 PM HST Fri Apr 5 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts over 50 mph. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Oahu and the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Consider postponing hiking trips in the mountains, where winds may be especially gusty. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 4, 4:19 PM HST, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 4, 4:19 PM HST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 419 PM HST Thu Apr 4 2024 .SYNOPSIS... A very strong high pressure system north of the state will maintain strong and gusty trade winds through Friday. Clouds and showers will continue to be carried in on the trades and be focused over windward and mountain areas, with a few showers being carried to leeward areas at times. Winds are expected to decrease to moderate to breezy levels this weekend, with a drier trend through the first half of next week. && .DISCUSSION... The Wind Advisory has been extended through Friday, based on the latest guidance from the high resolution models and the wind trends today. Not all areas will experience advisory level winds, with winds expected to remain strongest through gaps and passes, over ridges and downslope of mountains. Windward PoPs have been increased for the next 48 hours or so. For tonight on the Big Island, there has been a showery low cloud areas that started to move onshore around 2pm, and is expected to continue to impact that area through tonight. Additional showers being carried in on the trade, and others forming over the windward slopes are expected. Several wind gages across the state have been slightly higher than yesterday today, which played a roll in the decision to extend the Wind Advisory. The high pressure to the far north of the islands has started to weaken and was analyzed at 1048mb this morning. The high is expected to continue to sink southward and weaken through the weekend. A trough to the northwest of the islands will be moving to the west away from the islands at the same time. As a result, the pressure gradient over the islands will weaken, leading to a downward trend in the winds. The afternoon soundings from Lihue and Hilo had 1.11 and 1.38 inches of precipitable water (PW) which is within normal for April. Showers have primarily been impacting the windward sides of the islands, but the winds have carried some of the showers over to leeward areas. While satellite derived PW shows a drier airmass upstream, several of the models suggest showers will continue to remain focused over the windward slopes. This could be the result of PW column being concentrated in the lower levels, and interacting with the mountains. Overall do expect a drying trend as the weekend progresses, but looks like Friday will largely be a repeat of today. As mentioned above, as the high weakens and sinks southward, winds will weaken, becoming moderate to breezy trade winds Sunday. A cold front approaching the islands from the north early next week will break down the high pressure ridge north of the island chain, weakening winds further Monday and Tuesday. The cold front is expected to reach the islands during the middle part of the new week, bringing another round of enhanced showers to all islands by the middle to end of next week. Trade winds will increase yet again after the frontal band passes each island. && .AVIATION... Very strong high pressure to the north of the state continues to drive breezy to locally windy trade winds across the Isles. Easterly winds are expected reach their peak tomorrow afternoon then slowly weaken over the weekend. Bands of light showers off the Pacific will impact mainly east and northeast facing slopes and coasts. Showers will be most active in the late night and morning hours. Occasional MVFR ceilings and visibilities are expected with these showers, especially over east facing slopes of Maui and the Big Island. AIRMET Sierra remains in effect for east facing slopes of Kauai, Oahu, Molokai, and Maui as well as Windward Big Island north of Apua point. Conditions are expected to temporarily improve this evening across the smaller islands, but will likely redevelop late this evening or early Friday. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain of all islands. This AIRMET is expected to continue for at least the next couple days. && .MARINE... Exceptionally strong high pressure north of the islands will weaken slightly but drift south closer to the islands over the next couple of days. This is supporting strong to gale-force easterly trade winds across the coastal waters. A Gale Warning remains in effect for the typically windier areas of Maui County and the Big Island through Friday, with a Small Craft Advisory in effect elsewhere. As the high weakens further, trades will decline this weekend, though the SCA will likely need to be extended through at least Saturday and possibly Sunday due to a combination of lingering 25 kt winds and 10 ft seas. Winds will continue to decline early next week, dropping below SCA levels for all zones by late Monday. Large, trade wind generated seas will continue to prevail into this weekend. A High Surf Advisory remains in effect for east facing shores of most islands through Friday, though the elevated surf could linger into Saturday as well. As trade winds gradually ease, the rough east shore surf will gradually decline and the trade wind swell will fall to around April average Monday or Tuesday. Additionally, a small medium-period north-northeast swell mixed in with the trade wind swell will trend down this evening and tonight. Thus, surf heights along north-facing shores will slowly decline throughout the next 24 hours. For southern shores, small pulses of medium period south-southeast swell and long period southwest swell may arrive this weekend, though surf along south-facing shores will remain small throughout the next several days. && .FIRE WEATHER... Long-term conditions over leeward areas are drier than normal for this time of year. Though the Keetch-Byram Drought Index, measured in Honolulu, will remain well below the critical 600 mark this week, the strong and gusty trade winds will elevate the fire danger over the drier leeward areas through Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Friday for Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward- Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-South Haleakala-Big Island South-Big Island Southeast-Big Island North. High Surf Advisory until 6 PM HST Friday for Olomana-Maui Windward West-Kauai East-Kauai South-Koolau Windward-Molokai Windward-Molokai Southeast-Windward Haleakala-Big Island Southeast-Big Island East-Big Island North. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. Gale Warning until 6 PM HST Friday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...M Ballard AVIATION...Bedal MARINE...Vaughan
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.